Utah, 2013

Flash Flood in Utah, August 25, 2013

August 25, 2013 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall resulted in flash flooding within a section of Arches National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall resulted in flash flooding within a section of Arches National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 24, 9:49 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 24, 9:49 PM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1049 PM MDT SAT AUG 24 2013

.UPDATE...
ISSUED AT 1024 PM MDT SAT AUG 24 2013

DEEP SUBTROPICAL MOISTURE CONTINUES TO LIFT NORTHEAST INTO THE
REGION THIS EVENING WITH SEVERAL EMBEDDED WAVES POISED TO PASS
THROUGH THE REGION OVER THE NEXT 36 HOURS. ONE SUCH WAVE NOW
LIFTING ACROSS EASTERN UTAH AND WESTERN COLORADO WITH SLOWLY
EXPANDING COVERAGE OF SHOWERS AND THUNDERSTORMS THIS EVENING. HAVE
INCREASED POPS A BUT THROUGH 3 AM AS THIS WAVE LIFTS NORTH. BRIEF
SUBSIDENCE EXPECTED EARLY SUNDAY MORNING...BEFORE THE NEXT WAVE
ARRIVES BY MIDDAY. FORECAST REMAINS ON TRACK AND FLOOD WATCH WILL
BE CONTINUED.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 358 PM MDT SAT AUG 24 2013

A MOISTURE SURGE AHEAD OF THE MAIN REMNANTS OF TS IVO IS PUSHING
NORTH THROUGH SOUTHWESTERN COLORADO ASSOCIATED WITH A DISTURBANCE
ALOFT. THIS IS JUST PHASE ONE OF A RAINY WEEKEND.

THOUGH SOME SLIGHT DEVIATIONS IN SHORT TERM MODELS ON EXACT
LOCATION OF TROPICAL REMNANTS OF IVO SUNDAY...MODELS ARE HONING
IN ON AN AXIS STRETCHING FROM NORTHWESTERN CO TO SOUTHEASTERN UT
AS THE AREA OF HEAVIEST PRECIPITATION AND BULK SHEAR. UPPER LEVEL
JET SUPPORTS THIS AREA AS WELL AS NORTHWEST UTAH WITH STRONG LIFT
AND DIVERGENCE. PRECIPITATION IS MAINLY EXPECTED TO BE STRATIFORM...BUT
WILL OCCUR IN PULSES OF RAIN WITH OCCASIONAL EMBEDDED
THUNDERSTORMS. A CONCERN WILL BE STORMS FIRING UP ALONG THE
PERIPHERY OF THE MAIN RAIN SHIELD FUELED BY WAA AND CAUSING HIGH
WINDS AS THEY COLLAPSE AND/OR REACH ELEVATED TERRAIN.

OVER THE NEXT COUPLE OF DAYS...UP TO 2 INCHES OF RAIN COULD FALL IN
SOME AREAS OF OUR CWA...THEREFORE A FLOOD WATCH HAS BEEN ISSUED
FOR A LARGE PORTION OF THE CWA. THE MAIN BULK OF RAIN IS EXPECTED
SUNDAY ACROSS EASTERN UTAH. ARCHES NATIONAL PARK HAS ALREADY REPORTED
FLOODING AND RUNOFF ISSUES FROM YESTERDAYS STORMS...AND THERE IS
CONCERN FOR ADDITIONAL FLOODING IN THE FLASHY CANYON AREAS OF
SOUTHEASTERN UTAH...AS WELL AS MUD AND ROCK SLIDES IN EXPOSED
AREAS ACROSS THE CWA.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 358 PM MDT SAT AUG 24 2013

BY MONDAY MORNING THE CENTER OF THE UPPER RIDGE OVER THE EASTERN
PLAINS WILL TAKE A JOG WESTWARD. THIS WILL PUSH THE STRONGER
GRADIENT WESTWARD AS WELL AND ALIGN IT OVER MUCH OF UTAH AND INTO
OUR NORTHWEST CWA...WHILE DRIER AIR FILTERS IN FROM THE EAST. WITH A
BIT MORE SUNSHINE EXPECTED OVER THE TERRAIN OF WESTERN COLORADO AND
SHEAR REMAINING IN PLACE NEAR THE UTAH BORDER...SOME STRONGER STORMS
WILL BE POSSIBLE IN THE AFTERNOON. PWATS WILL BE ON THE DECREASE BUT
STILL WELL ABOVE NORMAL LEAVING THE THREAT OF HEAVY RAINFALL. STORM
MOTION SHOULD STILL BE AROUND 20KTS...SO FLOODING POTENTIAL WILL TIE
INTO ANTECEDENT CONDITIONS FROM SUNDAY BUT ENOUGH TO WARRANT THE
WATCH GOING THROUGH THE AFTERNOON. WITH A BIT MORE SUNSHINE
EXPECTED...TEMPERATURES SHOULD REBOUND A FEW DEGREES FROM SUNDAY BUT
STILL BE SLIGHTLY BELOW NORMAL.

THE RIDGE WILL REMAIN OVER THE CENTRAL PLAINS THROUGH MID WEEK.
HOWEVER A SLIGHT SHIFT IN THE ENERGY IN THE UPSTREAM COASTAL TROF
WILL REDUCE THE GRADIENT OVER OUR WESTERN CWA AND LEAD TO LESS
EFFICIENT MOISTURE ADVECTION. THIS SHOULD LEAD TO A CONTINUED
DOWNTURN IN THE AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY GOING
INTO THIS TIME PERIOD. WITH WINDS SLACKENING ALOFT THE THREAT OF
STORMS MOVING OFF THE MOUNTAINS TO THE VALLEYS WILL BE LESSENED AND
MORE RELIANT ON OUTFLOW INTERACTIONS. SO BEYOND MONDAY NIGHT A MORE
TYPICAL DIURNAL PATTERN IS EXPECTED WITH SCATTERED STORM FORMATION
ON THE HIGHER TERRAIN IN THE AFTERNOON...SETTLING DOWN AFTER SUNSET.
BY LATE WEEK THE UPPER RIDGE WILL BE SHIFTING WESTWARD MORE INTO THE
HIGH PLAINS. THIS SHOULD PUSH THE NEXT TROPICAL WAVE NEAR THE BAJA
FARTHER TO THE WEST AND LEAVE A DRIER SCENARIO ACROSS THE EASTERN
GREAT BASIN GOING INTO THE WEEKEND. TEMPERATURES WILL GRADUALLY WARM
THROUGH THE WEEK AND PUSH BACK OF ABOVE SEASONAL NORMS BY A FEW
DEGREES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1024 PM MDT SAT AUG 24 2013

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE IN PLACE ACROSS
EASTERN UTAH AND WESTERN COLORADO THROUGH MONDAY. EXPECT AREAS OF
MVFR AND IFR CIGS NEAR THE HEAVIER SHOWERS WITH VSBYS BRIEFLY
RESTRICTED AS WELL. MOUNTAINS WILL BECOME FREQUENTLY OBSCURED AFTER
18Z SUNDAY SHOWERS EXPAND IN COVERAGE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON FOR
     COZ001-003-006-007-009-011-012-014-017>023.

UT...FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON FOR
     UTZ023>025.

     FLOOD WATCH FROM 4 AM MDT SUNDAY THROUGH MONDAY AFTERNOON FOR
     UTZ022-027>029.

&&

UPDATE...JDC
SHORT TERM...JAM
LONG TERM...15
AVIATION...JDC
Hazardous weather outlook, Aug 24, 4:52 AM MST, 21 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 AM MDT SAT AUG 24 2013

COZ001>014-017>023-UTZ022>025-027>029-251200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
552 AM MDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS AND SHOWERS POSSIBLE AGAIN
TODAY WITH SMALL HAIL...GUSTY OUTFLOW WINDS AND SOME BRIEF HEAVY
RAIN FROM STORMS THAT FORM. SOUTHERN AREAS APPEAR FAVORED AT THE MOMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND STORMS WILL CONTINUE EACH DAY THROUGH THURSDAY. A
TROPICAL DISTURBANCE IS EXPECTED TO BRING PLENTY OF MOISTURE TO
EASTERN UTAH AND EXTREME WESTERN COLORADO SUNDAY INTO MONDAY. IN
RESPONSE...A FLOOD WATCH HAS BEEN ISSUED FROM NOON SUNDAY THROUGH
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Grand Junction radar (KGJX), 118 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
August 25, 2:00 AM MST to 10:00 AM MST
Where
Grand County, 6.88 mi NW of Castle Valley to 6.63 mi NW of Castle Valley
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.736, -109.516

Runoff down the Winter Camp Wash from late day thunderstorms north of Arches National Park on August 24th reached a road near Delicate Arch in Arches National Park during the early morning hours of the 25th. Water over a foot deep flowed across a section of the road. After the flash flood waters receded, the road to the Delicate Arch viewpoint trail head remained closed for several hours during debris removal activities.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533816.